Quantcast

If No Side Effects, Don’t Lose Sleep Over Medicine

October 25, 2007

By PETER GOTT

Dear Dr. Gott: As a senior of 73 years, I have been taking diphenhydramine (Benadryl) for several years as a sleep aid with no apparent side effects. An article in the AARP bulletin states “diphenhydramine is mostly bad news because its adverse effects are amplified in older people.” Further, the lead author concludes that diphenhydramine “is a horrible choice (for seniors) — I almost can’t think of anything worse.”

What is your position on the matter? I am sure millions may be using Benadryl as I have.

Dear Reader: In some senior citizens, Benadryl can cause confusion, forgetfulness and other adverse side effects. I no longer encourage my patients to use the drug. Unfortunately, there is no equally effective substitute. Some people who have never reacted badly to Benadryl choose to continue the medicine despite the bad publicity.

If you feel uncomfortable continuing the Benadryl despite your success, I recommend that you speak with your physician, who may have newer information or suggestions. Like Benad ryl, some prescription sleep aids are also receiving poor marks for increased side effects in the older population. Melatonin is one of the few sleep aids that has not been put down recently. You may wish to try this option. It can be purchased over the counter in most pharmacies and vitamin sections of grocery stores.

To give you related information, I am sending you a copy of my Health Report “Sleep/Wake Disorders.” Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Write Dr. Gott c/o United Media, 200 Madison Ave. 4th floor, New York, NY 10016. (Distributed by NEA)

Originally published by PETER GOTT Newspaper Enterprise Association.

(c) 2007 Tulsa World. Provided by ProQuest Information and Learning. All rights Reserved.




comments powered by Disqus